Alert archive / Alabama / Wind Advisories in 2019
Wind Advisory 3, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Mar 13, 2019, 9:46 PM CDT for 22 counties in Alabama. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2019, 9:46 PM CDT (02:46 UTC)
- Expired
- Mar 14, 2019, 6:00 PM CDT
- In force
- 20 hr
- Issued by
- NWS Birmingham, AL
All 22 counties
Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127 WWUS74 KBMX 140246 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 946 PM CDT Wed Mar 13 2019 ...GUSTY CONDITIONS WEST OVERNIGHT... ALZ011>015-022-023-030-031-141200- /O.NEW.KBMX.WI.Y.0003.190314T0246Z-190314T1200Z/ Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter- Greene- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, and Eutaw 946 PM CDT Wed Mar 13 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY... The National Weather Service in Birmingham has issued a Wind Advisory, which is in effect until 7 AM CDT Thursday. * TIMING...Through 7 am. * WINDS...Sustained winds of 10 to 15 mph, a few gusts to 35 mph * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Additionally, entire trees with weak root systems may be blown down due to the moist nature of topsoil across the region. High profile vehicles should exercise caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
260 WWUS74 KBMX 140801 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 301 AM CDT Thu Mar 14 2019 ...WINDY CONDITIONS TODAY... ALZ017>021-024>029-032-034-142300- /O.EXB.KBMX.WI.Y.0003.000000T0000Z-190314T2300Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby- St. Clair-Talladega-Clay-Randolph-Hale-Bibb- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Greensboro, Moundville, and Centreville 301 AM CDT Thu Mar 14 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... The National Weather Service in Birmingham has issued a Wind Advisory, which is in effect until 6 PM CDT this evening. * TIMING...Through 6 pm. * WINDS...Sustained winds of 10 to 15 mph, a few gusts to 35 mph * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Additionally, entire trees with weak root systems may be blown down due to the moist nature of topsoil across the region. High profile vehicles should exercise caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ALZ011>015-022-023-030-031-142300- /O.EXT.KBMX.WI.Y.0003.000000T0000Z-190314T2300Z/ Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter- Greene- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, and Eutaw 301 AM CDT Thu Mar 14 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING... * TIMING...Through 6 pm. * WINDS...Sustained winds of 10 to 15 mph, a few gusts to 35 mph * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Additionally, entire trees with weak root systems may be blown down due to the moist nature of topsoil across the region. High profile vehicles should exercise caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 13, 6:52 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 13, 6:52 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 652 PM CDT Wed Mar 13 2019 .UPDATE... For 00Z Aviation. && .SHORT TERM... Through Tonight. And severe changes... We will begin to see small rain chances return as early as this evening in the far west. Better rain chances will begin to slowly nudge into the west/northwest after midnight. As for temperatures, we will be very mild tonight as warm advection from the Gulf of Mexico streams into the state. Our lows tonight will be well above normal and higher than our expected highs for most of Friday. Winds will remain up with tight surface pressure gradients between our two airmasses. We should remain below wind advisory criteria for the most part. There is little change in thinking for the severe for Thursday's event, except to push back the impact start time from 1 PM to 3 PM in the northwest. For the central areas, we will delay the start time from 4 PM to 6 PM. We will leave the threat area the same as our instability areas are still on track. Still expecting the system to lose intensity as we trek into the late night hours as the front moves into the southeast half of the area. With all of our hydrologic river points finally not in flood or at action stage, we are in better shape to handle the upcoming expected rainfall. The expected forecasted storm total rainfall from now through Friday night indicates the largest swath along the I-59 corridor of around 1 to 1.5 inches. So, no flood watches are planned at this time. 08 .LONG TERM... Thursday and Thursday night: A conditional risk of isolated to widely scattered severe storms, including the potential for isolated tornadoes remains in the forecast for Thursday. The extratropical cyclone that will undergo rapid deepening over the Plains today will be gradually filling on Thursday as it lifts northeastward through the Upper Midwest, as it will be occluded and vertically stacked by this time. A positively tilted mid/upper level trough axis will extend southwestward from the cyclone to the Four Corners Region. Mid and upper level southwesterly jets will be located on the southeast flank of the trough/cyclone extending from Texas to Michigan. A Pacific cold front will be crossing Mississippi, preceded by a 40-50kt LLJ. The QLCS currently marching across Texas will weaken and then dissipate across Mississippi/far northwest Alabama by early Thursday morning as it out-runs the instability and upper- level support lifts north of the area. While high-res models seemingly wash out any apparent outflow boundary from the feature, will need to watch and see if it does in fact leave a boundary and/or moisture axis somewhere as this could trigger storms Thursday afternoon, or alternatively trigger showers that prevent later destabilization. Mid to upper 60s dew points will pool along the front, and with strong southerly flow temperatures should warm well into the 70s. This will result in the potential for CAPE values of 1000-1500 J/kg with mid-level lapse rates around 6.5 C/km. 50-60 kts of 0-6 km west-southwesterly bulk shear will be present. While the surface cyclone will be weakening, its pressure will still be low enough for pressures to fall across the NW half of Alabama in the surface trough, keeping winds relatively backed, with SRH values of 200-300 m2/s2. So we have instability, moisture, and shear, and favorable values of various composite parameters based on those variables. The big question mark will be a source of lift. 500mb height tendencies will be fairly neutral, with little in the way of upper-level jet dynamics. Convergence along the Pacific front is relatively weak during the afternoon hours, with winds shifting from SW to WSW along the front. There will be some broad warm air advection present, potentially a weak impulse in the subtropical jet, and daytime heating. The weak forcing and shear vector orientation relative to the front suggest a lack of upscale growth during the afternoon, with initially semi-discrete cells potentially evolving into broken lines. CAMs generally agree with this, with some small supercell structures and weak updraft helicity present. Non convection- allowing models generally indicate a bit more QPF, though it's unclear if this would be convection or just showers that have a stabilization effect (such as what happened last Saturday). All in all, the environment is there for severe storms with isolated tornadoes, but it will come down to what happens on the storm scale, if updrafts are able to sustain themselves without being sheared apart and can overcome some mid-level dry air. So the severe threat remains conditional and coverage of severe storms seems to be limited. The main threat seems to be isolated tornadoes as the convective mode does not appear to favor damaging wind. There is a few hundred J/kg in the hail growth zone, which should be enough for sub-severe hail, but potential for severe hail is too low to mention at this time. Made minimal changes to the risk areas, with the slight risk generally for the northwestern third of the area in closer proximity to the front and best instability. The WRF-ARW would suggest a small eastward extension of the slight risk across our northern counties, but remains an outlier at this time. As we move into the evening hours, winds behind the front become northwesterly, increasing convergence, and weak height falls begin as the trough slowly sinks southeastward. This will probably allow a more solid convective line to form along the front, but of relatively weak intensity given the orientation parallel to the low-level flow/0-3km shear vector. Will keep the severe threat during this evening transition period, ending it after midnight when low-level flow weakens/veers. Our forecast will reflect a non-NAM consensus on timing. Overall rainfall amounts should mainly be an inch or less, limiting flooding concerns beyond minor flooding of poor drainage areas. Gradient winds will also be breezy ahead of the front, but forecast gusts at this time remain below wind advisory criteria. Friday through Tuesday: The surface front clears the southeast counties during the morning hours on Friday. However, forcing associated with the upper-level trough and the 850-700mb fronts continues with nearly saturated 850-700mb mean RH values. Thus models have trended wetter for Friday morning for a band of light post-frontal rainfall, and PoPs were increased. Rain chances will then end from northwest to southeast late morning through afternoon, with cooler temperatures. However, a weak southern stream wave moving along the front could allow for some light rain to glance our far southeastern counties Friday night. Temperatures fall into the mid 30s Friday night in our far northern counties, but gradient winds should prevent frost formation. A much quieter weather pattern will be in place this weekend and the first half of next week. Split flow in the western CONUS and troughing in the eastern CONUS results in confluent/subsident upper-level flow, with rainfall associated with southern stream waves suppressed to the Gulf and the Florida peninsula, and high pressure in control of much of the central and eastern CONUS. The tradeoff for the drier conditions will be cooler temperatures, with highs in the 50s and 60s. The threat for a light freeze across our far northern counties remains for Saturday night, and will continue to mention in the HWO. Light to calm winds near a surface ridge axis across the northern half of the area will result in the potential for frost as well. Some frost/freeze potential will continue through the rest of the period, but confidence is low due to the timing of some moisture starved fronts associated with clipper systems which will impact winds and temperatures. 32/Davis && .AVIATION... 00Z TAF Discussion. All locations currently reporting VFR conditions with gusty winds. No huge change in the forecast trend this period as showers enter the forecast by morning north and west, then some thunderstorms in the afternoon north. Held off mentioning thunder in the south until beyond this period. Strong storm system over the western plains was producing gusty winds across a very large area, including Central Alabama. These gusty winds will continue through the entire period. Winds just above the surface increase also, into the 40 kt range. At this time, it appears we will be just under any LLWS criteria but close. Will monitor VAD winds and surface winds this evening for possible inclusion at a later time. Ceilings will gradually lower overnight and have all terminals MVFR between 06-12z. These clouds hold on much of the morning. Some locations will become VFR by afternoon and will monitor this progression also. IFR ceilings will be close into eastern Mississippi and will watch the trend as showers slowly approach. 75 && .FIRE WEATHER... Dry conditions will persist through this evening, with increasing showers in the west during the late night hours. Better rain chances will exist on Thursday and Friday as a storm system works its way through Central Alabama. A few strong to severe storms are possible on Thursday afternoon and evening especially west of Interstate 59. Winds will be gusty now through Thursday evening. However, with high relative humidity and saturated soil conditions, there are no fire weather concerns expected at this time. Dry conditions are expected for the weekend on through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 72 54 61 37 / 30 70 90 50 0 Anniston 60 73 56 62 38 / 20 50 90 70 0 Birmingham 64 74 54 62 39 / 30 70 90 50 0 Tuscaloosa 66 77 52 62 40 / 40 80 90 40 0 Calera 63 75 55 62 39 / 30 60 90 60 10 Auburn 60 74 61 64 42 / 10 30 70 60 20 Montgomery 64 79 60 65 44 / 10 40 80 70 20 Troy 62 77 63 67 44 / 10 20 60 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 13, 4:21 AM CDT, 17 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 421 AM CDT Wed Mar 13 2019 ALZ011>015-017>050-141230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 421 AM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe storms are possible on Thursday across northwest portions of Central Alabama, along and northwest of a line from Selma to Clanton to Anniston to Centre. Brief tornadoes and damaging winds will be possible between 1 PM and midnight. Temperatures are expected to drop into the low 30s in far northern counties on Sunday morning, and some isolated locations could drop below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Thursday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 1:21 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Mar 14, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 52 min |
| Mar 14, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 64 min |
| Mar 14, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 24 min |
| Mar 14, 3:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 53 min |
| Mar 14, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 44 min |
| Mar 14, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 42 min |
| Mar 14, 4:24 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 39 min |
| Mar 14, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 57 min |
| Mar 14, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 52 min |
| Mar 14, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 39 min |
| Mar 14, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 82 min |
| Mar 14, 4:58 PM CDT | Tornado Warning | BMX | Blount | 32 min |
| Mar 14, 5:13 PM CDT | Tornado Warning | BMX | Etowah, St. Clair | 28 min |
| Mar 14, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 58 min |
| Mar 14, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 66 min |
| Mar 14, 5:39 PM CDT | Special Weather Statement | BMX | Winston | 36 min |
| Mar 14, 5:56 PM CDT | Tornado Warning | BMX | St. Clair | 34 min |
| Mar 14, 6:00 PM CDT | Areal Flood Advisory | BMX | Blount, Etowah, Jefferson, Walker | 2 hr |
| Mar 14, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 56 min |
| Mar 14, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 68 min |
| Mar 14, 6:13 PM CDT | Tornado Warning | BMX | Bibb, Perry | 47 min |
| Mar 14, 6:17 PM CDT | Tornado Warning | BMX | Calhoun | 38 min |
| Mar 14, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 29 min |
| Mar 14, 6:50 PM CDT | Tornado Warning | BMX | Bibb, Chilton | 40 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.